Alert archive / North Dakota / Heat Advisories in 2021

Heat Advisory 1, NWS Bismarck, ND

June 10, 20215 counties in North Dakota

NWS Bismarck, ND issued this heat advisory at Jun 10, 2021, 3:33 AM CDT for 5 counties in North Dakota. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2021, 3:33 AM CDT (08:33 UTC)
In effect from
Jun 10, 2021, 12:00 PM CDT
Expired
Jun 10, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Emmons County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS73 KBIS 100833
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
333 AM CDT Thu Jun 10 2021

NDZ046>048-050-051-101645-
/O.NEW.KBIS.HT.Y.0001.210610T1700Z-210611T0100Z/
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon
333 AM CDT Thu Jun 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS 
EVENING...

* WHAT...Heat index values to around 100 expected.

* WHERE...Emmons, Dickey, La Moure, Logan and McIntosh Counties.

* WHEN...From Noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Heinert
4 follow-up statements
580 
WWUS73 KBIS 101419
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
919 AM CDT Thu Jun 10 2021

NDZ046>048-050-051-102230-
/O.CON.KBIS.HT.Y.0001.210610T1700Z-210611T0100Z/
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon
919 AM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 100 expected.

* WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Hollan
929 
WWUS73 KBIS 101812
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
112 PM CDT Thu Jun 10 2021

NDZ001-009-010-017-031-032-102300-
/O.NEW.KBIS.WI.Y.0012.210610T1812Z-210610T2300Z/
Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-
Including the cities of Watford City, Parshall, Medora, Crosby,
Stanley, Williston, Beach, and New Town
112 PM CDT Thu Jun 10 2021 /1212 PM MDT Thu Jun 10 2021/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT/5 PM MDT/ THIS EVENING...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Divide, Williams, Mountrail, McKenzie, Golden Valley, and 
  Billings Counties.

* WHEN...Until 6 PM CDT/5 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ046>048-050-051-110100-
/O.CON.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon
112 PM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 100 expected.

* WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Hollan
736 
WWUS73 KBIS 102304
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
604 PM CDT Thu Jun 10 2021

NDZ001-009-010-017-031-032-110015-
/O.EXP.KBIS.WI.Y.0012.000000T0000Z-210610T2300Z/
Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-
Including the cities of Watford City, Parshall, Medora, Crosby,
Stanley, Williston, Beach, and New Town
604 PM CDT Thu Jun 10 2021 /504 PM MDT Thu Jun 10 2021/

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria.

$$

NDZ046>048-050-051-110100-
/O.CON.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon
604 PM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values around 100 will continue.

* WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.


&&

$$

Schild
723 
WWUS73 KBIS 110045
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
745 PM CDT Thu Jun 10 2021

NDZ046>048-050-051-110145-
/O.EXP.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton,
Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon
745 PM CDT Thu Jun 10 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

The threat has ended.

$$

Savadel

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jun 10, 1:40 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 10, 1:40 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
140 AM CDT Thu Jun 10 2021

.UPDATE...
Issued at 133 AM CDT Thu Jun 10 2021

Low stratus and fog continue to surge south and southwest across
northern areas of the state, and will continue to do so through
the AM hours, with perhaps Interstate 94 the southern extent.
Adjusted sky cover to match latest sat imagery and trends. The
remainder of the forecast tonight remains on track.

UPDATE
Issued at 950 PM CDT Wed Jun 9 2021

Adjusted timing a bit for the approach of low clouds, which have
now pushed into the Turtle Mountains region. Otherwise, remainder
of forecast looks good.

UPDATE Issued at 649 PM CDT Wed Jun 9 2021

For early evening update, main concern was the possibility for
some fog late tonight. With temperatures cooling overnight and
plenty of moisture available, expect some low clouds and possibly
some fog to develop. Cloud cover was previously addressed, but
latest guidance indicates the possibility of fog. Therefore, will
add some areas of fog mainly over the northern half of the area.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jun 9 2021

The potential of widespread severe weather Thursday afternoon into
Thursday night highlights the short term forecast period.

For the rest of this afternoon and evening, expect a mostly sunny
sky and pleasant conditions under upper level ridging. Clouds
will be on the increase after sunset with some lower stratus
coming down from Canada across the north late tonight and into
Thursday morning. Overnight lows will generally be in the mid 50s
to mid 60s.

Attention then turns to severe weather potential on Thursday as an
upper level long wave trough approaches the region, taking on a
negative tilt by the afternoon hours. Warm 700 mb temperatures may
keep convection at bay through most of the afternoon, but by late
afternoon the better forcing from the west begins to arrive. At
the surface, low pressure will deepen over northeastern Wyoming,
eventually moving northeast into western North Dakota by the
evening. Extending north northwest from the low will be a pressure
trough and extending east southeast from the low will be a
surface warm front drifting north. These areas will be the ones to
watch for rapid thunderstorm development in the late afternoon
and early evening as the main wave interacts with these surface
features over eastern Montana and western North Dakota.

The environment in and around the warm front will be characterized
by strong instability (3000 to 4000 J/kg MLCAPE) and moderate deep
layer shear in the 35 to 45 knot range. Low level shear along the
warm front will be impressive with 0-1 km values the 15 to 25 knot
range. Further south near the low and along the trough (and into
the open warm sector), deep layer shear will not be as high (30
to 35 knots) but instability will still be strong. Therefore, any
storms that form across western and central North Dakota will
have the potential to produce significant wind gusts up to 75 mph
and hail up to the size of 2 inches. A tornado threat also may
develop with the best chance wherever the warm front sets up, due
to the better shear profile.

The tornado threat will be greatly dependent on storm mode, which
could be a bit complicated. Deep layer shear vectors and anvil
level storm relative winds should be perpendicular to both
boundaries. Therefore discrete to semi- discrete supercells should
be the primary mode for the initial storms. Looking at forecast
hodographs and soundings along the warm front, there is good
veering at the low levels but the shear becomes fairly
unidirectional when you get to the mid and upper levels. This
profile would suggest splitting storms and given the strong
forcing, storm interactions from these splits could grow the
thunderstorms upscale quicker than the shear orientation vectors
would suggest. However, if storms can remain discrete for a couple
of hours, there is certainly a conditional tornado threat along
the warm front, especially if storms can form on eastern portions
of the boundary. The latest HREF shows up to 70% neighborhood
probabilities for updraft helicity greater than 150 m2/s2 in the
northwest where the tornado threat looks to be maximized. Further
south, there may be a tornado threat around the low, but weaker
shear could temper the threat here (LCLs may also be a bit on the
higher side here).

After storms grow upscale, CAMs suggest a transition to more of a
wind/QLCS threat as it moves into central North Dakota Thursday
night. Depending on mesoscale details, a QLCS tornado threat could
evolve along this line in addition to significant wind gusts up
to 75 mph as it marches across the area. SPC has expanded the
Enhanced Risk further east to now include the cities of Minot and
Bismarck which seems reasonable. This appears to be our best
severe setup of the year thus far across western and central North
Dakota so be weather aware! Storms (strong to severe) will
continue to move through the state overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jun 9 2021

Strong westerly winds follow on Friday in the low's wake, with
lingering chances for convection north and east early. Expect much
cooler temperatures as well for Friday, with highs mainly in the
70s. Even with the cooler temperatures, very dry air across the
far southwest and breezy westerly winds could lead to some near
critical fire weather conditions by the afternoon, but recent
rains and forecast rains on Thursday will likely temper the
threat.

We dry out for the weekend as an upper level ridge rebuilds
across the central CONUS. Expect seasonal temperatures early this
weekend, then the heat returns again late in the weekend and into
the middle of next week as the ridge amplifies across the Great
Plains and into central Canada. Fire weather concerns could
increase again Saturday and well into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 133 AM CDT Thu Jun 10 2021

Early this morning MVFR/IFR and at times LIFR ceilings will
develop southward over northern and possibly some southern
locations. Areas of fog may accompany the low ceilings. Conditions
will improve Thursday morning. Breezy conditions will develop on
Thursday. Later Thursday afternoon, thunderstorms will start
developing over western locations, with a slight chance central.
Some will be severe. Storms will continue and move east and
northeast Thursday night.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH/NH
AVIATION...NH
Hazardous weather outlook, Jun 10, 1:33 AM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
133 AM CDT Thu Jun 10 2021

NDZ001-009-017>020-031>034-040>045-110645-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
133 AM CDT Thu Jun 10 2021 /1233 AM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are forecast Thursday afternoon and Thursday
night. Large hail up to 2 inches in diameter, damaging wind gusts
to 75 mph, and a few tornadoes will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-110645-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
133 AM CDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for severe thunderstorms late Thursday afternoon
into Thursday night. Large hail up to 2 inches in diameter,
damaging wind gusts to 75 mph, and an isolated tornado or two are
all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

In the hours before

Local storm report, Jun 9, 9:39 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     6 N FAIRFIELD           47.28N 103.22W
06/08/2021                   BILLINGS           ND   PUBLIC

            REPORTS TREES DOWN AT RESIDENCE. REPORTS
            NEIGHBOR MACHINE SHED DESTROYED. ALSO
            REPORTS POWER POLES SNAPPED AND POWER
            OUTAGES.

&&

JAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:12 PM CDTWind AdvisoryBISBillings, Divide, Golden Valley, McKenzie, Mountrail, Williams5 hr
Jun 10, 4:51 PM CDTSevere Thunderstorm WarningBISMcKenzie54 min
Jun 10, 5:45 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams60 min
Jun 10, 5:55 PM CDTTornado WarningBISMcKenzie20 min
Jun 10, 6:06 PM CDTTornado Warning Tornado observedBISMcKenzie24 min
Jun 10, 6:16 PM CDTTornado WarningBISMcKenzie29 min
Jun 10, 6:30 PM CDTTornado WarningBISMcKenzie30 min
Jun 10, 6:35 PM CDTTornado Warning Tornado observedConsiderable damage threatBISMcKenzie25 min
Jun 10, 6:54 PM CDTTornado WarningBISMcKenzie25 min

Nearby

Heat Advisories in North Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.